Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Nashville, TN

January 24, 1997Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 24, 1997, 9:15 AM CST for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1997, 9:15 AM CST (15:15 UTC)
Expired
Jan 24, 1997, 12:15 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 508 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
508 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 241517
FFWBNA
TNC007-115-153-241815-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST TENNESSEE
 
   ...BLEDSOE COUNTY...MARION COUNTY...SEQUATCHIE COUNTY
 
AT 914 AM CST A PERSISTENT AREA OF MODERATE TO HEAVY RAIN HAS RESULTED
IN RAINFALL TOTALS OF 1 TO 1.5 INCHES SINCE 730 AM ACROSS PARTS OF
MARION...SEQUATCHIE AND BLEDSOE COUNTIES. AN ADDITIONAL HALF TO ONE INCH
OF RAIN WILL LIKELY FALL ACROSS THE AREA BETWEEN NOW AND 11 AM RESULTING
IN FLASH FLOODING OF CREEKS AND STREAMS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAMP...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 1:51 AM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Jan 24, 1:51 AM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CST FRI JAN 24 1997

SURFACE LOW EASTERN TX PANHANDLE AT 06Z WILL MOVE TO OKLAHOMA...ARKANSAS
STATE LINE BY 12Z TODAY WITH BOTH ETA/NGM HAVE 60 KT LOW LEVEL JET RACING
THROUGH MID TN AT THAT TIME.  LOTS OF MOISTURE IS GETTING TRANSPORTED INTO
MIDDLE TN.  SURFACE LIFTED INDICES FALL BELOW ZERO AFTER 15Z ACROSS MID TN
WITH SURFACE LOW CENTERED IN MISSOURI BY 18Z WITH DEWPOINTS CLIMBING ABOVE
55 DEGS ACROSS MOST OF MID TN BY NOON-TIME TODAY.  250 MB JET MAX OVER
MID STATE AT 18Z WITH BEST DIVERGENCE ACROSS THE SOUTHERN PART OF MID
TN AND NORTH ALABAMA.  BY 00Z ETA/NGM HAVE COLD FRONT INTO WESTERN TN
PUSHING TOWARDS MID STATE.

AIR MASS DESTABLIZES CONSIDERABLY ACROSS MIDDLE TN AFTER 18Z TODAY WITH
DESCENT VERTICAL SHEAR IN PLACE AND THE APPROACHING COLD FRONT THINK
SOME STORMS COULD BECOME SEVERE IN MIDDLE TN AFTERNOON AND EARLY TONIGHT.
WILL ISSUE SPS HIGHLIGHTING THE POTENTIAL FOR SEVERE WEATHER IN MID TN AND
WILL ALSO MENTION LOCALIZED FLOODING IS POSSIBLE...SINCE WE ARE GOING HAVE
SATURATED GROUND FROM THE RAINFALL THAT WE ARE EXPERIENCING NOW.
LOOKING AT CURRENT FCST WOULD PUT THUNDERSTORMS IN FOR SECOND PERIOD
BEFORE MIDNIGHT.  COLD FRONT SHOULD MAKE TO EASTERN MID TN BY
MIDNIGHT OR NEAR PLATEAU. TEMPS LOOK REASONABLE.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 2:12 PM CSTSevere Thunderstorm WarningOHXDecatur48 min
Jan 24, 2:20 PM CSTSevere Thunderstorm WarningOHXPerry40 min
Jan 24, 2:46 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart44 min
Jan 24, 2:46 PM CSTSevere Thunderstorm WarningOHXMacon44 min
Jan 24, 2:46 PM CSTSevere Thunderstorm WarningOHXHickman44 min
Jan 24, 3:01 PM CSTTornado WarningOHXHickman29 min
Jan 24, 3:05 PM CSTSevere Thunderstorm WarningOHXMontgomery55 min
Jan 24, 3:10 PM CSTSevere Thunderstorm WarningOHXPerry35 min
Jan 24, 3:17 PM CSTSevere Thunderstorm WarningOHXLewis, Maury58 min
Jan 24, 3:30 PM CSTTornado WarningOHXHickman30 min
Jan 24, 3:33 PM CSTTornado WarningOHXMaury, Williamson57 min
Jan 24, 3:44 PM CSTTornado WarningOHXMaury46 min
Jan 24, 3:55 PM CSTSevere Thunderstorm WarningOHXRobertson35 min
Jan 24, 3:59 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Jan 24, 4:14 PM CSTTornado WarningOHXDavidson46 min
Jan 24, 4:22 PM CSTTornado WarningOHXRutherford, Williamson53 min
Jan 24, 4:40 PM CSTTornado WarningOHXWilson65 min
Jan 24, 4:59 PM CSTSevere Thunderstorm WarningOHXLincoln61 min
Jan 24, 5:05 PM CSTTornado WarningOHXCannon55 min
Jan 24, 5:10 PM CSTTornado WarningOHXSmith50 min
Jan 24, 5:11 PM CSTTornado WarningOHXRutherford34 min
Jan 24, 5:14 PM CSTSevere Thunderstorm WarningOHXSumner46 min
Jan 24, 5:14 PM CSTSevere Thunderstorm WarningOHXSumner31 min
Jan 24, 5:26 PM CSTSevere Thunderstorm WarningOHXFranklin, Moore49 min
Jan 24, 5:32 PM CSTTornado WarningOHXRutherford43 min
Jan 24, 5:32 PM CSTTornado WarningOHXDeKalb43 min
Jan 24, 5:32 PM CSTTornado WarningOHXMacon, Sumner43 min
Jan 24, 5:36 PM CSTTornado WarningOHXJackson39 min
Jan 24, 5:36 PM CSTTornado WarningOHXJackson, Putnam54 min
Jan 24, 5:49 PM CSTTornado WarningOHXFranklin41 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.